Next Article in Journal
MicroRNAs in Different Histologies of Soft Tissue Sarcoma: A Comprehensive Review
Previous Article in Journal
Therapeutic Implications of Autophagy Inducers in Immunological Disorders, Infection, and Cancer
Previous Article in Special Issue
Mechanism Investigation of Rifampicin-Induced Liver Injury Using Comparative Toxicoproteomics in Mice
Article Menu
Issue 9 (September) cover image

Export Article

Open AccessReview
Int. J. Mol. Sci. 2017, 18(9), 1954; doi:10.3390/ijms18091954

“Autoimmune(-Like)” Drug and Herb Induced Liver Injury: New Insights into Molecular Pathogenesis

Department of Medicine, University Medical Centre Hamburg-Eppendorf, 20246 Hamburg, Germany
*
Author to whom correspondence should be addressed.
Received: 11 August 2017 / Revised: 4 September 2017 / Accepted: 8 September 2017 / Published: 12 September 2017
(This article belongs to the Special Issue Molecular Research on Drug Induced Liver Injury)
View Full-Text   |   Download PDF [1464 KB, uploaded 12 September 2017]   |  

Abstract

Idiosyncratic drug-induced liver injury (DILI) and hepatic injury due to herbal and dietary supplements (HDS) can adapt clinical characteristics of autoimmune hepatitis (AIH), such as the appearance of autoantibodies and infiltration of the liver by immune competent cells. To describe these cases of DILI/HDS, the poorly-defined term “autoimmune(-like)” DILI/HDS came up. It is uncertain if these cases represent a subgroup of DILI/HDS with distinct pathomechanistic and prognostic features different from “classical” DILI/HDS. Besides, due to the overlap of clinical characteristics of “immune-mediated” DILI/HDS and AIH, both entities are not easy to differentiate. However, the demarcation is important, especially with regard to treatment: AIH requires long-term, mostly lifelong immunosuppression, whereas DILI/HDS does not. Only through exact diagnostic evaluation, exclusion of differential diagnoses and prolonged follow-up can the correct diagnosis reliably be made. Molecular mechanisms have not been analysed for the subgroup of “autoimmune(-like)” DILI/HDS yet. However, several pathogenetic checkpoints of DILI/HDS in general and AIH are shared. An analysis of these shared mechanisms might hint at relevant molecular processes of “autoimmune(-like)” DILI/HDS. View Full-Text
Keywords: idiosyncratic; drug-induced liver injury; autoimmune hepatitis; herbal and dietary supplements; herbs; autoimmune-like drug induced liver injury idiosyncratic; drug-induced liver injury; autoimmune hepatitis; herbal and dietary supplements; herbs; autoimmune-like drug induced liver injury
Figures

Figure 1

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).

Scifeed alert for new publications

Never miss any articles matching your research from any publisher
  • Get alerts for new papers matching your research
  • Find out the new papers from selected authors
  • Updated daily for 49'000+ journals and 6000+ publishers
  • Define your Scifeed now

SciFeed Share & Cite This Article

MDPI and ACS Style

Sebode, M.; Schulz, L.; Lohse, A.W. “Autoimmune(-Like)” Drug and Herb Induced Liver Injury: New Insights into Molecular Pathogenesis. Int. J. Mol. Sci. 2017, 18, 1954.

Show more citation formats Show less citations formats

Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Int. J. Mol. Sci. EISSN 1422-0067 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top